You may take lithium as a treatment for bipolar disorder. It’s the most common form of treatment for this condition. Lithium toxicity can be caused by underlying health issues, changes to medication, or incorrect dosage.
What Is Lithium Used For
Lithium is commonly prescribed by psychiatrists to manage recurrent bipolar illness. Lithium was approved in the 1970s by the U.S. Food and Drug Administration (FDA) as a mood stabilizer and a treatment for mania.
Lithium is a powerful medication that has antimanic properties. Though lithium has been approved as a treatment, its effects on the brain aren’t completely understood. Researchers believe lithium makes the brain less responsive to stimulation that causes manic episodes. It’s also thought to reduce the responsiveness to neurotransmitters.
Lithium can become dangerous when it’s taken in excess. When excessive amounts are taken intentionally or accidentally, it can cause acute or acute-on-chronic overdose symptoms.
Side Effects of Lithium
To determine whether you’re experiencing lithium toxicity, you first need to know the common side effects of prescribed lithium. They include:
- Nausea or vomiting
- Dizziness or drowsiness
- Changes in appetite
- Hand tremors
- Dry mouth
- Increased thirst
- Increased urination
- Thinning of hair or hair loss
- Acne-like rash
Some signs of lithium toxicity are similar to its side effects, but more severe. Symptoms of lithium toxicity include severe nausea and vomiting, severe hand tremors, confusion, and vision changes. If you experience these, you should seek immediate medical attention to check your lithium levels.
Types of Lithium Poisoning
There are three types of lithium toxicity. They range from mild and uncomfortable to severe and dangerous if left untreated.
Acute lithium toxicity. Symptoms commonly include feeling weak, having a worsening tremor, feeling unbalanced or uncoordinated, poor concentration, diarrhea.
Acute-on-chronic lithium toxicity. With this level of poisoning, you could experience gastrointestinal (GI) problems. You may also experience neurological problems.
Chronic lithium toxicity. At this level, you will mostly experience neurological symptoms. Severity will depend on the levels of lithium in your body.
Early Signs of Lithium Toxicity
If you have one or more of the following symptoms, you may be experiencing early lithium toxicity:
Lithium toxicity mostly affects your kidneys and central nervous system. In acute lithium toxicity, your GI tract will be affected too. In more severe cases, you may experience neurological or cardiovascular problems. In early lithium toxicity, you may have mild confusion. As the toxicity worsens, you may feel delirious or even have seizures or go into a coma.
In very rare cases, lithium toxicity may cause diabetes insipidus. This condition leads to large amounts of urine in your body, regardless of how much fluid you drink. You’ll also experience a significant amount of thirst.
If you're experiencing any of these symptoms or side effects, you should seek immediate medical attention. Left untreated, lithium toxicity can progress and worsen. Lithium poisoning can be life-threatening and should be monitored and treated promptly.
By noticing the early signs of lithium toxicity, you can get the help you need. Contact your doctor or psychiatrist if you feel like you're experiencing any side effects from your medication. You can also have them check your lithium levels to find out if they're too high.
Treating Lithium Toxicity Early
When caught early, lithium toxicity can be treated by keeping or reducing your lithium levels to the low to medium range. If you notice a lithium-induced tremor, you may be treated with beta-blockers.
Diligent monitoring is the best way to avoid lithium toxicity. You’ll also need to make sure other medications you're on don't affect your lithium excretion. If your body excretes too much lithium, it can also create toxic levels in your body.
Medications that can interfere with this include:
- ACE inhibitors (used to treat high blood pressure and heart failure)
- Nonsteroidal anti-inflammatory medications (NSAIDs)
- COX-2 inhibitors (a type of NSAID)
Your doctor should monitor you closely to ensure you're taking the right levels of lithium. It's also important that you tell them about any side effects. Since lithium toxicity can happen through your body's excretion, you might not know initially whether you have high levels in your body.